MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. PANTA NAIL. 10MM DIA. X 150MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

ASCENSION ORTHOPEDICS, INC. PANTA NAIL. 10MM DIA. X 150MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number PAN-1010-10150
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Arthralgia (2355); Nonunion/Delayed-union Bone Fracture (2369); Inadequate Osseointegration (2646)
Date of Event 06/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation surgery had been performed on (b)(6) 2022, the titanium rod broke.Patient is experiencing chronic pain and need to be operated again.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation stated that, as of the date of this medical investigation, clinical documentation has not been received; therefore, it is unknown if the broken rod was a result of delayed/mal/non-union, traumatic injury, mechanical, or other factor(s).The surgical technique does warn that the implants are not intended to replace normal body structure or bear the weight of the body in the presence of incomplete bone healing.Based on the limited information provided, it cannot be confirmed that the event is related to a mal performance of the component.Reportedly, the broken rod will require additional surgical intervention/revision; however, without patient specific medical documentation, definitive contributing clinical factors could not be concluded.Reportedly, the patient impact related to the broken rod is ¿chronic pain¿ and need for additional surgical intervention.No further medical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for panta 2 arthrodesis nail system revealed that fracture of the implant components, pain, discomfort, or abnormal sensations due to presence of the implant are the most frequent adverse events after implanting intramedullary nails.This has been identified as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Additionally, part shall comply with the implant and instrumentation manufacturing specification; all implants and instrumentation will be 100% visually inspected.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the fractured intramedullary nail most likely resulted from persistent non-union under the excessive demand of full weight bearing (along with prematurely walking on foot as noted in the ((b)(6) 2023) telemedicine documentation).The provided imaging appears congruent with the radiological reports with intramedullary nail fracture noted approximately 14.5 months post fusion.Additionally, patient age, severe osteoarthritis, and osteopenia coupled with smoking history and nonsteroidal anti-inflammatory drug usage cannot be ruled out as potential contributing factors to the non-union.Patient impact includes the reported joint pain, implant loosening and intramedullary nail fracture in the presence of non-union requiring usage of cam boot and bone stimulator with subsequent joint-fusion revision along with an anticipated transient post-rehabilitative phase.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for panta 2 arthrodesis nail system revealed that fracture of the implant components, pain, discomfort, or abnormal sensations due to presence of the implant are the most frequent adverse events after implanting intramedullary nails.This has been identified as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Additionally, part shall comply with the implant and instrumentation manufacturing specification; all implants and instrumentation will be 100% visually inspected.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after an internal fixation surgery with a left ankle pcc fusion w/integra im panta nail had been performed on (b)(6) 2022.On (b)(6) 2023, complaints of pain continued, x-ray imaging appears to show the im nail intact but no osseous fusion across the tibiotalar or subtalar joint (non-union) and a ct scan showing small amount of lucency adjacent to the distal portion on the im rod compatible with mild loosening without osseous fusion across the tibiotalar or subtalar joint spaces.On (b)(6) 2023, on a telemed visit, the patient admits to prematurely walking on foot, denies ankle pain at this time but surgeon discussed ct findings and possible need for hw removal/revision and advised to repeat ct scan.On (b)(6) 2023, x-ray ankle imaging report revealed an interval development of a fracture through the im rod at the level of the tibial metaphysis as well as interval development of lucency along the calcaneal screws measuring up to 1 mm.A second surgeon diagnosed painful hw with pseudoarthrosis in the left ttc fusion, a broken im rod, metatarsalgia, ll limb.A new xray showed the crack in the nail¿ for which patient underwent revision on (b)(6) 2024 which included left ankle hw removal, ankle & subtalar joint fusion revision of nonunion, fat pad augmentation, allograft/harvest of tibial autograft, achilles tendon lengthening, and metatarsal osteotomy.Although foot was plantarflexed during the primary ttc fusion, the surgeon recommended ankle should be fused in a neutral position.Current heath status of the patient is unknown.

Brand Name
PANTA NAIL. 10MM DIA. X 150MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18104464
Report Number3002788818-2023-00096
Device Sequence Number7863126
Product Code HSB
UDI-Device Identifier00885556828977
UDI-Public885556828977
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K181639
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPAN-1010-10150
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2023
Supplement Date Received by Manufacturer12/07/2023
09/20/2024
Initial Report FDA Received Date11/09/2023
Supplement Report FDA Received Date12/12/2023
09/20/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexFemale